Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 159, NWS Grand Forks, ND

July 20, 2008Becker County, Otter Tail County, Wadena County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 20, 2008, 7:38 AM CDT for Becker County, Otter Tail County, Wadena County, Minnesota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2008, 7:38 AM CDT (12:38 UTC)
Expired
Jul 20, 2008, 8:16 AM CDT
In force
38 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Becker County, MN, Otter Tail County, MN, Wadena County, MN

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:40 AM CDTHAIL 12 N Perham, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.6 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 201238
SVRFGF
MNC005-111-159-201345-
/O.NEW.KFGF.SV.W.0159.080720T1238Z-080720T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
738 AM CDT SUN JUL 20 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WADENA COUNTY IN CENTRAL MINNESOTA...
  SOUTHEASTERN BECKER COUNTY IN NORTHWEST MINNESOTA...
  NORTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 845 AM CDT

* AT 736 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 6 MILES
  EAST OF FRAZEE...OR 14 MILES SOUTHEAST OF DETROIT LAKES...MOVING TO
  THE EAST AT 43 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EVERGREEN AT 745 AM CDT...
  WOLF LAKE AT 750 AM CDT...
  6 MILES NORTH OF HILLVIEW AT 755 AM CDT...
  MIDWAY AT 800 AM CDT...

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4686 9544 4668 9495 4660 9571 4681 9576
TIME...MOT...LOC 1238Z 260DEG 37KT 4673 9555

$$

HOPPES
1 follow-up statement
000 
WWUS53 KFGF 201316
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
816 AM CDT SUN JUL 20 2008

MNC005-111-159-201325-
/O.CAN.KFGF.SV.W.0159.000000T0000Z-080720T1345Z/
WADENA MN-BECKER MN-OTTER TAIL MN-
815 AM CDT SUN JUL 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BECKER...
NORTHEASTERN OTTER TAIL AND NORTHWESTERN WADENA COUNTIES IS
CANCELLED...

AT 814 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 5 MILES EAST OF HILLVIEW...OR 34 MILES EAST OF
DETROIT LAKES...MOVING TO THE EAST AT 43 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED. 

LAT...LON 4686 9544 4668 9495 4660 9571 4681 9576
TIME...MOT...LOC 1315Z 260DEG 37KT 4668 9514

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:30 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 20, 4:30 AM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT SUN JUL 20 2008

.DISCUSSION...TODAY THROUGH TUESDAY NIGHT
RELATIVELY ZONAL FLOW ALONG THE NORTHERN US AMPLIFIES A BIT THROUGH
THE PERIOD. UPPER LOW OVER SK WILL MOVE INTO SOUTHEAST CANADA MON
AND TUE. UPPER RIDGE OVER THE PACIFIC NORTHWEST WILL AMPLIFY AND
MOVE OVER THE FORECAST AREA BY 12Z WED.

WATER VAPOR LOOP SHOWS UPPER LEVEL LOW WAS OVER SOUTHERN SK AND WAS
MOVING SLOWLY SOUTHEAST. ALSO SOME RIDGE BUILDING WAS OCCURRING OVER
ID...WA AND WESTERN MT. MODELS STILL FORECASTING UPPER RIDGE OVER WY
AND UPPER LOW OVER SK TO MOVE IN TANDEM INTO THE NORTHERN AND
CENTRAL PLAINS TODAY. SHOULD KEEP THUNDERSTORMS ACROSS THE NORTHERN
PLAINS WHILE AREAS SOUTH SHOULD BE CAPPED.

NORTHWEST TO SOUTHEAST UPPER LEVEL JET WILL PUNCH INTO SOUTHEAST ND
THIS MORNING AND INTO NORTHWEST WI BY 18Z SUN. LOW LEVEL THETA-E
RIDGE OVER EASTERN ND WILL MOVE INTO FAR EASTERN ZONES BY 18Z AND
INTO WI AND SOUTHERN MN BY 00Z MON. RADAR SHOWING WIDELY SCATTERED
THUNDERSTORMS OVER SOUTHWEST GRAND FORKS AND SOUTHERN NELSON
COUNTIES. ALSO ISOLATED THUNDER OVER NORTHERN RAMSEY COUNTY.
ELSEWHERE SHOWERS WERE LOCATED OVER ROSEAU AND LAKE OF THE WOODS
COUNTIES AND SOUTH OF FAR. PRECIPITATION WAS MOVING EAST ABOUT 35
KNOTS. PRECIPITATION WILL SHIFT INTO MN LATER THIS MORNING AND
AFTERNOON.

MON AND TUE SHOULD BE QUIET WITH TEMPERATURES RISING WITH UPPER
LEVEL RIDGE MOVING INTO THE AREA.

EXTENDED...WEDNESDAY AND THURSDAY
OPERATIONAL GFS IS IN REASONABLE AGREEMENT WITH THE GFS ENSEMBLE ON
WED HOWEVER BECOME NEARLY OUT OF PHASE ON THU. NEXT CHANCE FOR
STORMS IS EXPECTED WED.

&&

.AVIATION...
CIGS WERE GENERALLY 4 TO 5 THOUSAND FT ACROSS THE FORECAST AREA. MAY
FALL TO MVFR CATEGORY IN TSRA. COULD HAVE MVFR TO IFR CONDITIONS
DEVELOP LATER TONIGHT WITH WRAP AROUND FROM UPPER LOW.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

HOPPES
Hazardous weather outlook, Jul 20, 7:00 AM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT SUN JUL 20 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT SUN JUL 20 2008

...SOME SEVERE THUNDERSTORMS ARE POSSIBLE TODAY OVER NORTHWEST MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED THROUGH 9 AM
THIS MORNING OVER NORTHWEST MINNESOTA. THE STORMS ARE EXPECTED TO
OCCUR EAST OF THE RED RIVER IN NORTHWEST MINNESOTA. THE STORMS
WILL PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS
WILL ALSO BE POSSIBLE THIS AFTERNOON AFTER 3 PM UNTIL 9 PM OVER
NORTHWEST MINNESOTA.

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA TODAY AND
PRODUCE THE SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:02 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman58 min
Jul 20, 7:02 AM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Wadena58 min
Jul 20, 7:46 AM CDTSevere Thunderstorm WarningFGFHubbard, Wadena29 min
Jul 20, 12:56 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods49 min
Jul 20, 2:48 PM CDTSevere Thunderstorm WarningFGFBeltrami32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.